Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 190, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2017, 5:24 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 27, 2017, 5:51 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
399
WUUS53 KICT 272224
SVRICT
KSC019-125-272315-
/O.NEW.KICT.SV.W.0190.170727T2224Z-170727T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
524 PM CDT THU JUL 27 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
West central Montgomery County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
* Until 615 PM CDT
* At 524 PM CDT, a severe thunderstorm was located near Sedan, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan, Peru, Havana, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3719 9632 3730 9618 3730 9613 3712 9583
3700 9599 3700 9614
TIME...MOT...LOC 2224Z 314DEG 10KT 3721 9618
HAIL...1.00IN
WIND...60MPH
$$
ES2 follow-up statements
828
WWUS53 KICT 272234
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
534 PM CDT THU JUL 27 2017
KSC019-125-272315-
/O.CON.KICT.SV.W.0190.000000T0000Z-170727T2315Z/
Montgomery KS-Chautauqua KS-
534 PM CDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...
At 534 PM CDT, a severe thunderstorm was located near Sedan, moving
southeast at 10 mph.
HAZARD...60 mph winds and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedan, Peru, Havana, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3719 9632 3730 9618 3730 9613 3712 9583
3700 9599 3700 9614
TIME...MOT...LOC 2234Z 314DEG 10KT 3719 9615
HAIL...0.75IN
WIND...60MPH
$$
ES009
WWUS53 KICT 272251
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
551 PM CDT THU JUL 27 2017
KSC019-125-272300-
/O.CAN.KICT.SV.W.0190.000000T0000Z-170727T2315Z/
Montgomery KS-Chautauqua KS-
551 PM CDT THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONTGOMERY AND
EASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3719 9632 3730 9618 3730 9613 3712 9583
3700 9599 3700 9614
TIME...MOT...LOC 2249Z 314DEG 10KT 3716 9611
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:14 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 3:14 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 314 PM CDT Thu Jul 27 2017 .SHORT TERM...(This evening through Sunday night) Issued at 314 PM CDT Thu Jul 27 2017 Tonight, A diffuse frontal boundary is currently located from Wellington to Iola or generally along and just east of the KS turnpike. Latest satellite imagery shows some clearing just southeast of the frontal boundary, with some CU trying to bubble up due to the differential heating. Latest RAP data shows some surface based instability continuing to pool just to the south of the boundary with SBCAPE values of 2000-3000 j/kg. Latest hi-rez model solutions suggest that the frontal boundary will make slow progress to the south for the late afternoon hours. Some concern that this front will linger over SE KS for the late afternoon hours, with afternoon heating leading to renewed surface based convection for late this afternoon, and early this evening mainly across the Flint Hills, and areas southeast of the Wichita metro area. So will keep some low pops across SE and southern KS for this chance. Main concern with convection will be a few strong to marginally severe storms with wind gusts to 50-60 mph and locally heavy rainfall due to the slow movement and precipitable water values of 200 percent of normal. As the evening progresses, think the storm chances will shift to the south-southeast as the front pushes into nrn OK. Some concern that the elevated 850-700h baroclinic zone may linger over srn KS which may lead to some additional showers/storms across srn KS late this evening. But widespread subsidence looks to build in behind the front, with the best FN-convergence located to the south of the forecast area. So will continue to go with a pops shifting south of the area. By Friday morning, the front will be well south into Oklahoma with some drier air finally making its way into the area. Upper flow will become more northwesterly as a shortwave approaches the Ohio Valley. This will also shove the upper ridge slightly southwest along with the above normal temps. Any shower or storm chances through the weekend will be tied to moonsonal moisture/energy. High Plains of eastern CO/western KS will have the higher chances through the weekend with a small chance some of this may work into areas west of I-135 Sun evening. With rain chances tied to such weak upper forcing, confidence is not very high on how far east showers/storms make it. Good news is that temps this weekend will be a few degrees below normal as they top out in the upper 80s to around 90 degrees. .LONG TERM...(Monday through Thursday) Issued at 314 PM CDT Thu Jul 27 2017 Overall pattern will not change too much for next week with upper troughing over the eastern CONUS with broad ridging over the west/sw. This will keep close to or slightly below normal temps in place through next week. Precip chances will continue to be associated with desert sw moonsonal moisture that may try and push east into the high Plains by mid week. The GFS in much more agressive with this scenario compared to the ECMWF which does decrease confidence with regards to precip. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jul 27 2017 A diffuse frontal boundary continues to ooze south across the forecast area at this time. Currently located near the KS turnpike. A mixed bag of cigs as this front pushes south, with MVFR and even some isolated IFR for areas north of the front, with KGBD still IFR for a few more hours. expect the MVFR and IFR clouds to slowly diminish late this afternoon. As the front slowly shifts southeast, increased heating ahead of the front may lead to renewed convection for areas east of the KS turnpike for the late afternoon hours. So will go with VCTS for the KCNU taf for the 21-00z time frame. Think the convective chances will diminish for the evening hours, as the front continues to push south into nrn OK. VFR conditions will return for the late evening and overnight, as drier air builds into the area with a surface ridge moving into the northern plains. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 72 90 67 / 10 20 10 0 Hutchinson 86 70 92 65 / 10 10 10 0 Newton 85 69 89 64 / 10 10 10 0 ElDorado 88 70 87 64 / 20 20 10 0 Winfield-KWLD 92 72 90 67 / 20 20 10 0 Russell 87 67 87 66 / 10 0 0 10 Great Bend 86 67 91 65 / 10 10 10 10 Salina 87 69 90 66 / 10 0 0 0 McPherson 86 69 91 64 / 10 10 0 0 Coffeyville 94 73 89 66 / 30 30 10 0 Chanute 90 71 86 65 / 20 20 10 0 Iola 88 70 85 64 / 20 20 0 0 Parsons-KPPF 92 72 87 66 / 20 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL/Ketcham LONG TERM...RBL AVIATION...Ketcham
Hazardous weather outlook, Jul 27, 3:47 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Thu Jul 27 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Thu Jul 27 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible this evening over parts of south central and especially southeast Kansas. Isolated strong storms with winds of 50 to 60 mph, along with locally heavy rain, are possible. Heat indices will be near 100 early this evening, roughly south of a line from Chanute to Howard to Winfield. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be small chances for storms from Saturday night through Wednesday, generally along and west of Highway 14. Most of the area most of this time will remain dry. The threat of strong or severe storms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Lawson
In the hours before
Special weather statement, Jul 27, 4:40 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Wichita KS 440 PM CDT THU JUL 27 2017 KSZ093-272215- Cowley KS- 440 PM CDT THU JUL 27 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Cowley County in south central Kansas... * Until 515 PM CDT * At 436 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 6 miles east of Winfield...moving southeast at 10 mph. Hail up to the size of nickels, winds around 50 mph, and torrential rains are all likely with this thunderstorm. * Locations impacted include... Winfield, Burden, Dexter and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms further intensify and become severe or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3721 9699 3736 9685 3725 9659 3704 9681 TIME...MOT...LOC 2137Z 308DEG 7KT 3724 9686 ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:03 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Jul 26, 8:48 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Jul 27, 4:40 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.